Ohio, 2005

Winter Storm in Ohio, January 22 to 23, 2005

January 22 to 23, 2005 · NWS CLE · 17 events in 17 counties and zones

An area of low pressure over the Northern Great Lakes moved southeast into northern Ohio early on January 22nd. Heavy snow associated with this low spread into northwestern Ohio just after midnight, and as far east as northeast Ohio by daybreak on the 22nd.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.5 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure over the Northern Great Lakes moved southeast into northern Ohio early on January 22nd. Heavy snow associated with this low spread into northwestern Ohio just after midnight, and as far east as northeast Ohio by daybreak on the 22nd. Visibilities during the morning hours were reduced to near zero at times. The activity diminished during the middle part of the day as the low pulled out to the east. However, cold winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon from Cleveland east. The lake effect activity then persisted into the early morning hours of the 23rd. Northerly winds gusting to as high as 35 mph caused much blowing and drifting of snow. Accumulations during this event ranged from 7 to 12 inches across the northern quarter of Ohio with highest amounts in the Toledo area. Officially, 12 inches of snow was measured at Toledo Express Airport (Lucas County) with 7.4 inches measured at Cleveland Hopkins Airport (Cuyahoga County). Treacherous driving conditions were reported along with hundreds of accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 21, 11:37 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jan 21, 11:37 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1137 PM EST FRI JAN 21 2005

.AVIATION (06Z-06Z)...

FIRST WEDGE OF SNOW MOVING INTO WRN OH THEN THE MORE PERSISTENT SNOW
WILL MOVE IN A FEW HOURS LATER. ONCE THE SNOW MOVES INTO STAY VSBY
1SM OR LESS WITH CIGS BELOW 1000 FEET. WINDS WILL START PICKING UP
FROM W TO E IN THE AFTN. SFC LOW SEEMS ON TRACK AS PER PRES FALLS.
ETA AND GFS LOOK GOOD. ANOTHER S/WV MOVS IN EARLY SATURDAY NIGHT AND
H8 AND LK TEMP DIF NR 20C AND WITH BASE OF INVERSION GETTG UP TO
7000 FEET AND PLENTY OF SYNOPTIC MSTR SHOULD BE SOME LAKE
EFFECT...HOWEVER...PARTIALLY FROZEN LAKE ERIE AND PART OF HURON AND
BLDG IN RIDGE WILL KEEP THE SNOWFALL AMOUNTS DOWN SOME.

&&

.SHORT TERM (OVERNIGHT)...SNOWFALL ABOUT ON SCHEDULE. JUST MAKING
SOME MINOR WORDING ADJUSTMENTS INCREASING THE POPS EAST AND
INCREASING THE OVERNIGHT SNOWFALL A LITTLE. ONCE THE SNOW STARTS THE
VSBY DROPS RAPIDILY TO 1 MILE. ADJUSTED SOME MIN TEMPS A LITTLE.

&&

.PREVIOUS DISCUSSIONS...
.SHORT TERM (TONIGHT THROUGH SUNDAY)...
CLOUDS WL INCREASE QUICKLY TNGT AND SNOW WL SPREAD ACRS FROM WEST TO
EAST. SNOW WL INCREASE IN INTENSITY PRETTY QUICKLY ESPCIALLY ACROSS
WESTERN COUNTIES. ALL MODELS TRACK SFC LOW PRETTY FAR SOUTH WITH ETA
STILL THE FARTHEST NORTH (NEAR MORGANTOWN). ETA HAS BEEN WETTEST
MODEL AND HAS EVEN MOISTENED UP MORE WHICH MAY BE IN RESPONSE TO
SIGNIFCANT UPPER DIVERGENCE THAT IT DEVELOPS OVER NE OH AND NW PA
NEAR UPPER LOWS (H8 H7 AND H5 ALL NEARBY). NOT SURE WE WILL SEE
LIQUID EQUIVALENTS AS HIGH AS ETA SINCE NO DIRECT CONNECTION TO GULF
ALTHOUGH HIGHER DEWPOINTS NOT TOO FAR SOUTH ATTM.

WOULD OF COURSE EXPECT HEAVIEST SNOW TO FALL IN ZONE BETWEEN H8 AND
H7 LOW WHICH TRACKS ACROSS N OHIO INTO PA. OTHER MODELS FALL
SOMEWHERE IN BETWEEN ETA AND GFS AND BEST APPROACH ALL WINTER HAS
BEEN FOR A COMPROMISE BETWEEN GFS AND ETA AND WILL DO SO AGAIN. THIS
PUTS QPF BETWEEN .60 AND .30 FOR MOST OF FCST AREA AND WITH 20:1
RATIO CAN GET UPWARDS OF 10-12 INCHES IN MAX SNOW ZONE. NE FLOW
PROBLEMATIC FROM CLE TOWARD FREMONT AS BUFKIT SHOWS UNSTABLE LAYER
JUST BELOW 850 MB AND LAKE ENHANCEMENT WL ALMOST CERTAINLY ADD AT
LEAST A COUPLE ADDITIONAL INCHES. ICE ON WESTERN LAKE ERIE WL CUT
LAKE ENAHNCEMENT BACK SOME BUT WL PROB NEED 10-12 INCHES MENTIONED
IN THIS LAKE ENHANCED ZONE AS WELL. HEAVIEST MAY JUST SLICE SOUTH OF
TOLEDO BUT WL NOT CUT THE FCST SO THIN AT THIS TIME. SOMEWHAT LESSER
AMOUNTS NORTH OF YNG TO ERIE AS SFC LOW CUTS UNDER MASON DIXON LINE
AND BEGINS TO REDVELOP OFF E COAST BUT STILL A GOOD CHANCE FOR
MODERATE TO HEAVY SNOW AS UPPER LOWS COME ACROSS AREA.

SNOW WILL LIKELY CONTINUE INTO EARLY SATURDAY NIGHT IN LAKE ENAHNCED
AREA OTHERWISE WL TAPER OFF FROM WEST TO EAST SATURDAY AFTERNOON.
MODELS SHOW GRADIENT INCREASING AND MIXED LAYER BEGINS TO INTERSECT
WITH GRADIENT WINDS OF 35 KNOTS OR EVEN A BIT HIGHER SO WILL HAVE TO
TALK ABOUT BLOWING/DRIFTING SNOW WHICH COULD BECOME AS IMPORTANT AS
STORM ITSELF WEST OF I-71. TOUGH TO GET BLIZZARD CONDITIONS AROUND
HERE WITHOUT FALLING SNOW BUT LOCALIZED BLIZZARD CONDITIONS COULD
DEVELOP IN AREAS EXPOSED TO WIND AND IN AREAS WHERE SOME LAKE
ENHANCED SNOW CONTINUES SATURDAY AFTERNOON INTO SATURDAY EVENING.
FLURRIES NEAR LAKE ERIE SUNDAY MORNING OTHERWISE BECOMING SUNNY AND
STILL COLD SUNDAY.

&&

.LONG TERM (SUN NIGHT THROUGH FRIDAY)...
WARMING TREND STARTS RIGHT AWAY ON SUNDAY NIGHT AS FLOW ALFOT
BECOMES MORE ZONAL. WEAK CLIPPER COMBINED WITH WAA COULD GENERATE
SOME LGT SNOW LATE SUNDAY NIGHT INTO MONDAY. RESPITE FROM THE COLD
FOR TUESDAY AND WEDNESDAY AS TEMPERATURES WILL RISE TO NEAR OR EVEN
A BIT ABOVE NORMAL (30S) AS SOUTHWEST FLOW LASTS A COUPLE OF DAYS
AHEAD OF NEXT COLD FRONT ON WEDNESDAY. GFS KEEPS FLOW RATHER MILD
LATER IN WEEK BUT ECMWF BUILDS ANOTHER ARCTIC HIGH SOUTH ACROSS
GRTLKS WHICH HAS BEEN TENDECY THIS WINTER SO WL COMPROMISE BETWEEN
THE TWO AS FAR AS TEMPS. DO NOT SEE ANY BIG PCPN THREAT OTHER THAN
SOME LAKE FLURRIES AT THIS TIME LATE IN THE WEEK AND WILL KEEP IT
DRY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH..WINTER STORM WATCH LATE TONIGHT AND SATURDAY.
PA..WINTER STORM WATCH SATURDAY AND SATURDAY EVENING.

&&
SHORT TERM UPDATE...KIELTYKA
SHORT TERM...KOSARIK
LONG TERM...KOSARIK
AVIATION...KIELTYKA
Hazardous weather outlook, Jan 21, 5:20 AM EST, 20 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EST FRI JAN 21 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-221200-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
520 AM EST FRI JAN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

HEAVY SNOW IS POSSIBLE FOR THE AREA LATE TONIGHT INTO SATURDAY. AS
LOW PRESSURE MOVES INTO THE OHIO VALLEY FROM THE NORTHERN PLAINS
TONIGHT...EXPECT SNOW TO DEVELOP FROM WEST TO EAST. SNOW
ACCUMULATIONS OF 2 TO 5 INCHES IS POSSIBLE WEST OF I-71...WHILE 1 TO
3 INCHES IS POSSIBLE EAST. REFER TO THE LATEST WINTER WEATHER
STATEMENTS FOR ADDITIONAL DETAILS ON THE UPCOMING WINTER STORM.

.DAYS TWO THROUGH SEVEN...

SNOW WILL CONTINUE ACROSS THE ENTIRE AREA SATURDAY INTO SATURDAY
EVENING. STORM TOTAL ACCUMULATIONS OF 5 TO 10 INCHES IS POSSIBLE
THROUGH SATURDAY NIGHT. IN ADDITION...NORTHERLY WINDS WILL INCREASE
TO 15 TO 30 MPH...CAUSING CONSIDERABLE BLOWING AND DRIFTING SNOW
SATURDAY AFTERNOON AND NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Ashtabula

When
January 22, 1:30 AM EST to January 23, 3:00 AM EST
Where
Ashtabula forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Winter Storm, Cuyahoga

When
January 22, 1:30 AM EST to January 23, 3:00 AM EST
Where
Cuyahoga forecast zone
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Winter Storm, Erie

When
January 22, 1:30 AM EST to January 23, 3:00 AM EST
Where
Erie forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
41.432, -82.700 (the zone’s center; the record gives no point)

Winter Storm, Geauga

When
January 22, 1:30 AM EST to January 23, 3:00 AM EST
Where
Geauga forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
January 22, 1:30 AM EST to January 23, 3:00 AM EST
Where
Hancock forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
41.002, -83.666 (the zone’s center; the record gives no point)

Winter Storm, Huron

When
January 22, 1:30 AM EST to January 23, 3:00 AM EST
Where
Huron forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
41.146, -82.598 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
January 22, 1:30 AM EST to January 23, 3:00 AM EST
Where
Lake forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Winter Storm, Lorain

When
January 22, 1:30 AM EST to January 23, 3:00 AM EST
Where
Lorain forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

Winter Storm, Lucas

When
January 22, 1:30 AM EST to January 23, 3:00 AM EST
Where
Lucas forecast zone
Property damage
$750,000
Reported by
TRAINED SPOTTER
Coordinates
41.684, -83.468 (the zone’s center; the record gives no point)

Winter Storm, Medina

When
January 22, 1:30 AM EST to January 23, 3:00 AM EST
Where
Medina forecast zone
Property damage
$275,000
Reported by
TRAINED SPOTTER
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
January 22, 1:30 AM EST to January 23, 3:00 AM EST
Where
Ottawa forecast zone
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
41.497, -82.941 (the zone’s center; the record gives no point)

Winter Storm, Portage

When
January 22, 1:30 AM EST to January 23, 3:00 AM EST
Where
Portage forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.168, -81.197 (the zone’s center; the record gives no point)

Winter Storm, Sandusky

When
January 22, 1:30 AM EST to January 23, 3:00 AM EST
Where
Sandusky forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
41.357, -83.144 (the zone’s center; the record gives no point)

Winter Storm, Seneca

When
January 22, 1:30 AM EST to January 23, 3:00 AM EST
Where
Seneca forecast zone
Property damage
$175,000
Reported by
TRAINED SPOTTER
Coordinates
41.124, -83.128 (the zone’s center; the record gives no point)

Winter Storm, Summit

When
January 22, 1:30 AM EST to January 23, 3:00 AM EST
Where
Summit forecast zone
Property damage
$350,000
Reported by
TRAINED SPOTTER
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

Winter Storm, Wood

When
January 22, 1:30 AM EST to January 23, 3:00 AM EST
Where
Wood forecast zone
Property damage
$350,000
Reported by
TRAINED SPOTTER
Coordinates
41.362, -83.623 (the zone’s center; the record gives no point)

Winter Storm, Trumbull

When
January 22, 1:30 AM EST to January 23, 3:00 AM EST
Where
Trumbull forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435071, 5435072, 5435073, 5435074, 5435075, 5435076, 5435077, 5435078, 5435079, 5435080, 5435081, 5435082, 5435083, 5435084, 5435085, 5435164, 5435165.